Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 126, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 8, 2020, 5:27 PM EDT for Carroll County, Clinton County, Tippecanoe County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2020, 5:27 PM EDT (21:27 UTC)
- Expired
- Sep 8, 2020, 6:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Clinton County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:49 PM EDT | HAIL 0.75 | Mulberry, IN | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
957
WUUS53 KIND 082127
SVRIND
INC015-023-157-082215-
/O.NEW.KIND.SV.W.0126.200908T2127Z-200908T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
527 PM EDT Tue Sep 8 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
South central Carroll County in north central Indiana...
Southeastern Tippecanoe County in west central Indiana...
Northwestern Clinton County in central Indiana...
* Until 615 PM EDT.
* At 527 PM EDT, a severe thunderstorm was located 8 miles southeast
of Lafayette, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Rossville, Dayton and Mulberry.
This includes Interstate 65 between mile markers 159 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4032 8645 4024 8681 4037 8690 4049 8654
TIME...MOT...LOC 2127Z 248DEG 17KT 4032 8677
HAIL...1.00IN
WIND...60MPH
$$
503 follow-up statements
723
WWUS53 KIND 082141
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
541 PM EDT Tue Sep 8 2020
INC015-023-157-082215-
/O.CON.KIND.SV.W.0126.000000T0000Z-200908T2215Z/
Carroll IN-Tippecanoe IN-Clinton IN-
541 PM EDT Tue Sep 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTH CENTRAL CARROLL...EAST CENTRAL TIPPECANOE AND NORTHWESTERN
CLINTON COUNTIES...
At 541 PM EDT, a severe thunderstorm was located 10 miles northwest
of Frankfort, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rossville, Dayton and Mulberry.
This includes Interstate 65 between mile markers 159 and 164, and
between mile markers 169 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 8671 4040 8680 4049 8654 4032 8645
TIME...MOT...LOC 2141Z 248DEG 17KT 4035 8669
HAIL...1.00IN
WIND...60MPH
$$
50467
WWUS53 KIND 082153
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
553 PM EDT Tue Sep 8 2020
INC157-082203-
/O.CAN.KIND.SV.W.0126.000000T0000Z-200908T2215Z/
Tippecanoe IN-
553 PM EDT Tue Sep 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TIPPECANOE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4032 8645 4026 8669 4044 8669 4049 8654
TIME...MOT...LOC 2153Z 258DEG 14KT 4035 8663
$$
INC015-023-082215-
/O.CON.KIND.SV.W.0126.000000T0000Z-200908T2215Z/
Carroll IN-Clinton IN-
553 PM EDT Tue Sep 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTH CENTRAL CARROLL AND NORTHWESTERN CLINTON COUNTIES...
At 553 PM EDT, a severe thunderstorm was located 8 miles northwest of
Frankfort, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rossville and Mulberry.
This includes Interstate 65 between mile markers 159 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4032 8645 4026 8669 4044 8669 4049 8654
TIME...MOT...LOC 2153Z 258DEG 14KT 4035 8663
HAIL...1.00IN
WIND...60MPH
$$
50176
WWUS53 KIND 082210
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
610 PM EDT Tue Sep 8 2020
INC015-023-082220-
/O.EXP.KIND.SV.W.0126.000000T0000Z-200908T2215Z/
Carroll IN-Clinton IN-
610 PM EDT Tue Sep 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CARROLL AND
NORTHWESTERN CLINTON COUNTIES WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4032 8645 4026 8669 4044 8669 4049 8654
TIME...MOT...LOC 2210Z 248DEG 17KT 4038 8654
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:29 PM EDT, 58 minutes earlier.
Area forecast discussion, Sep 8, 4:29 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 429 PM EDT Tue Sep 8 2020 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 410 PM EDT Tue Sep 8 2020 Late summer heat and humidity will continue through tomorrow as a surface front slowly slides southward across central Indiana. Isolated showers/storms are possible this evening for northwestern counties. More seasonable conditions will arrive for the late week as we catch the southern portion of a surface high pressure system passing to our north. The upper-level system currently effecting the western states will move over the Mid-West this weekend, brining the chance of showers/thunderstorms...before autumnal weather arrives next week. && .NEAR TERM / Rest of today and tonight/... Issued at 410 PM EDT Tue Sep 8 2020 The stationary front that has been effecting central Indiana since yesterday is currently sprawled across north-central Indiana. The threat of isolated showers/thunderstorms will remain along this boundary through this evening, although this chance should remain confined to our far northwestern counties. Elsewhere unseasonably warm late summer heat will continue, KIND having hit 90F this afternoon...with scattered cumulus clouds lasting through late day. Light southerly winds that have generally held dewpoints in the 65-70F range will become northeasterly over the northern counties late tonight as the frontal boundary slowly drifts southward across the region. Temperatures will drop to the mid 60's for most locations. && .SHORT TERM / Wednesday through Friday/... Issued at 400 PM EDT Tue Sep 8 2020 A seasonably strong ridge of surface high pressure will prevail across the north-central US later this week, slowly sliding east from the northern Plains to the eastern Great Lakes by Friday. The frontal boundary at the southern edge of this ridge will pass through central Indiana's southern counties Wednesday. However, the ridge's center will remain to the north of the region...delaying the return to seasonably mild readings until Thursday, and then noticeably lower humidity by dawn Friday. Meanwhile a cut-off upper-level trough over the central Rockies will be providing a broad southwesterly flow from the south- central US through the northern Mid-West. Associated considerable cloudiness will be found across our region's northern counties for most of the period, although this will enhance the cooling effect of the ridge's light northeasterly surface winds on Thursday/Friday. No organized precipitation is expected through the end of the workweek. Temperatures will again reach the mid to upper 80's Wednesday under ample sunshine for most of the CWA, while the region will range from mainly mid 70's to low 80's on Thursday/Friday. Low temperatures will be held to the 60-65 range Wednesday night, before the upper 50's prevail Thursday night. && .LONG TERM /Saturday through Tuesday/... Issued at 400 PM EDT Wed Sep 9 2020 A strong trough will be approaching the area this weekend. This system is currently impacting some of the western states with steep temperature drops, high winds, and snow... but luckily for the Ohio Valley, the system will lift and weaken some before it gets here. For central Indiana, we are expecting a chance of rain and storms for Saturday and Sunday as well as temperatures dropping to near normal. The cold front itself looks to move across from NW to SE sometime Saturday night into Sunday. Models are currently showing that this system will be well phased through the atmosphere, meaning that there is a potential for higher QPF/ rainfall rates at times. It is still too far out determine specifics at this time, but forecasted PWATS are expected to be above normal (above 1.5) for Saturday, ahead of the front. High pressure and ridging will move in behind the front leading to fall like conditions for the start of next week. && .AVIATION (Discussion for the 082100Z TAF Update)... Issued at 429 PM EDT Tue Sep 8 2020 Minor tweaks made to the KIND TAF. Previous discussion follows.... GFS LAMP and SREF suggest KLAF and possibly KIND could see some MVFR and possibly worse ceilings, mainly after 12z Wednesday. The GFS LAMP and stability index and crossover value also supports the possibility of MVFR and worse fog closer to the stalled front at KLAF and possibly KIND and after 09z. For now, will keep the fog out and go with IFR ceilings at KLAF from 12z-14z. Also, would not rule out an MVFR and worse thunderstorm at KLAF 21z-23z today with the front nearby and around 1500 J/KG or more CAPE. Otherwise, should see mostly VFR flying conditions through the TAF period. Winds will be south and southwest to 8 knots through 00z Wednesday and then light and variable or calm. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...AGM NEAR TERM...AGM SHORT TERM...AGM LONG TERM....KH AVIATION...MK/50
Hazardous weather outlook, Sep 8, 3:14 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 314 AM EDT Tue Sep 8 2020 INZ021-028>031-035>049-051>057-060>065-067>072-090715- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 314 AM EDT Tue Sep 8 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A few thunderstorms are possible this afternoon and evening...mainly along and north of the I-70 corridor. Hazards: Lightning and brief heavy rain. Timing: After 1200 PM until 800 PM. Discussion: A frontal boundary will slowly push north and stall across northern Indiana. A few thunderstorms storms are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible on Saturday afternoon through Sunday evening. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: Generally dry conditions through the rest of the work week. Storm chances return this weekend as a system moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .STORM MOTION STATEMENT... The expected storm motion is from the west-southwest at around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
In the hours before
Special weather statement, Sep 8, 4:46 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Tue Sep 8 2020
INZ029-082115-
Tippecanoe IN-
446 PM EDT Tue Sep 8 2020
...THUNDERSTORM WITH HAIL...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lafayette, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lafayette, West Lafayette, Shadeland, Dayton, Battle Ground and
Purdue University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4051 8685 4034 8670 4027 8705 4039 8709
4041 8709
TIME...MOT...LOC 2045Z 245DEG 19KT 4034 8701
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:14 PM EDT | Special Weather Statement | IND | Rush | 46 min |
| Sep 7, 10:15 PM EDT | Areal Flood Advisory | IND | Clinton, Howard, Tipton | 2 hr |
| Sep 7, 10:20 PM EDT | Special Weather Statement | IND | Madison, Tipton | 40 min |
| Sep 7, 10:44 PM EDT | Areal Flood Advisory | IND | Delaware, Madison | 3 hr |
| Sep 8, 12:36 AM EDT | Areal Flood Warning | IND | Clinton, Howard, Tipton | 4 hr |
| Sep 8, 4:46 PM EDT | Special Weather Statement | IND | Tippecanoe | 29 min |
| Sep 8, 5:02 PM EDT | Severe Thunderstorm Warning | IND | Tippecanoe | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.